According to a recently reported study, the use of acetaminophen (brand name Tylenol), in the first year of life increases the risk of asthma at ages 6-7. The study also found a link between acetaminophen use and eczema.
The study, which involved 205,487 children in 31 countries, found that acetaminophen does not actually cause asthma or eczema, but it's a risk factor for the development of asthma and eczema in childhood.
The study shows:
A 46% increased risk of asthma at ages 6-7 years in kids who got acetaminophen for fever in their first year of life.
A 48% increased risk of runny nose and red, itchy eyes at ages 6-7 in kids who got acetaminophen for fever in their first year of life.
A 35% increased risk of eczema at ages 6-7 in kids who got acetaminophen for fever in their first year of life.
Personally, I'm not quite sure I understand the distinction between an "increased risk" of childhood asthma and actually causing asthma, but as a parent who has given a fair amount of infant Tylenol to my teething son, I am a bit concerned. Will he end up with asthma when he is six?
With this new information, I am now restricting the use of Tylenol on my children as much as possible. Has anyone else changed their behavior?